Advertisement - Hide this advert





Author Topic: anti-inflamatory pain meds  (Read 2539 times)

0 Members and 1 Guest are viewing this topic.

Offline Lauren

  • MINIgeek (20-50 posts)
  • **
  • Posts: 31
  • Liked: 0
  • I tha putty cat.
anti-inflamatory pain meds
« on: January 24, 2003, 04:26:07 AM »
 Hello, I have been taking ibuprofen for about the past  2 years for my left knee pain and swelling. Yet know that I have been taking it for so long it does not help at all. Usually I will take 800-1000mg. two or three times a day lately. Now  the pain has gotten so bad that half of the time I can not even put my weight on my leg and have to go up and down the stairs at school every 30-45 minutes, its horrid. I am wondering if anyone, anyone at all, can please suggest some kind of meds. My OS will not give me an Rx because I am only 14 years of age.
« Last Edit: January 29, 2003, 02:22:47 AM by Lauren »
mal-tracking, hypermobility, numbness, pain,  past dicoloring, subluxation, negative MRI,  surgery in may2003, PT2.5 years

Offline Shazinoz

  • SuperKNEEgeek
  • *****
  • Posts: 1029
  • Liked: 0
  • G'Day from Australia
Re: anti-inflamatory pain meds
« Reply #1 on: January 24, 2003, 06:50:21 AM »
Lauren,
1stly be ery careful taking that much ibuprofen etc you should make sure you get a kidney and liver function test regularly to preen any damage to your liver and kidneys. You should also be carful of the damage it could do to your stomach (OK enough of the Mother routine).
If you need that much ibuprofen then you really need to get something stronger and less toxic that is more effective in a lower dose. You need to talk to your school about mobility issues and the fact that what they are making oyu do with stairs and all are causing you extreme pain. A note from your treating physcian (doctor, GP, OS, PT or anyone and everyone) will back this up. I am unsure as to what country you live in but I am sure that school have to make access available to disabled students or students with limited mobility. (This is YOU). You shouldn't hae to carry heavy bags that add to the pain etc that you suffer from, they should allow you more time to get from one class to the next and also limit or exclude you from haing to go up and down stairs (which increase you pain), does you school have a ramp/ ramps or elevator/lift for you to use to get between floors ?? if not then what options can your school offer. If there are not any such options and it is really that bad that your pain and such is getting so bad, then maybe switching to a school that does cater to disabled students or een taking on home schooling or correspondence schooling for a time will help to lower your pain levels. I can't remember what your injuries are or where but I think you really need to talk to your doctors or maybe even a pain management clinic to help get your pain under control and to help you cope. I know from personal experience how hard it is to be young and in constnat bad pain and different from everyone else as you can't take part in what a lot of the others your age are doing.
I was diagnosed with JRA at 12 after a major hip injury while practicing ballet and tearing the muscles from my bones and also dislocating my hip and pelvis. I have also had my hypermobility syndrome since birth and hae had constant pain for as long as I can remember and also frequent injuries etc.\You need to get help NOW while you need it to try to help you more as you get older.
Please look into it through your school, docotrs, disability serices etc etc (een if you are only temporarily disabled that shouldn't make a difference because you ARE disabled NOW through pain (if not instability and more). TO be disabled you don't hae to be a paraplegic or blind or deaf just haing some mobility problems (ie. having trouble with stairs), and Pain are both disabilities.
I hope this helps a little Lauren.
2 ACL 'reco's', 3 'scopes', Pain, JRA, EDS, RSD, CMP, osetochondral defect & #, synovitis, adhesions, nerve damage, foot drop, MCL damage, tendonitis, fibrosis, ligament damage AGAIN, dislocations +++

Offline windbarb

  • Forum Faithful
  • ****
  • Posts: 355
  • Liked: 0
  • They call me Weather Bunny!
Re: anti-inflamatory pain meds
« Reply #2 on: January 24, 2003, 05:47:29 PM »
I had severe knee problems through much of grades 6-8 and was on crutches frequently.  My teachers allowed me to leave class a few minutes early with another student to carry my bag, so that I could get to my next class without someone jostling me (and just because it took longer to get around).  This was especially true at the end of the day.  It might make your teachers feel better if the person who leaves with you isn't your best buddy (pick the teacher's pet... teachers will trust that the person is leaving class to help you, not just to skip class).  Also, you should be excused from tardiness (unless you were out smoking or something!).  Your school should be equipped with restricted-access elevators if it's more than one story;  use them.

Get your parent(s) to write notes explaining your situation, and even to come in and talk to the teachers and principal if they're reluctant.  Fight them; it's your right to get exceptional treatment in the condition you're in.

Ask for a stronger pain med, too.  I know that docs are sometimes reluctant to give prescription pain meds to people under age 18, but in your case, you need it.

You have every right to ask for all of this help, so exercise your rights.

Good luck!
Barb
1988-91: LK severe OSD, RK mild OSD
01/91: LK scope-flush. lingering pain
12/02: LK cortisone injection
3/03: LK scope-plica excision, partial synovectomy
11/04: L big toe cartilage/bone repair (fell)
now: L middle toe (broke; lingering pain), RK pain/swelling, neck pain/swelling

Offline LucyC

  • MINIgeek (20-50 posts)
  • **
  • Posts: 45
  • Liked: 0
  • User's Text
Re: anti-inflamatory pain meds
« Reply #3 on: January 30, 2003, 03:33:08 PM »
Hi Lauren
I'm really sorry to hear you're having a bad time with your meds but I really think you should go and see your doctor. Before I had my knee problems I was taking only 200mg of ibroprofen twice a day for pain relief from a whiplash injury, from the age of 17 for a couple of years. When my knee problems started they found I was anaemic and this was thought to be from the constant ibuprofen intake. Despite that they still prescibed a higher dose of ibruprofen as an anti-inflammatory for the knee, and this has kept me anaemic. I would be worried for you being so young to be taking ibruprofen for long periods in case you develop anaemia too...however I don't want to scare you as its only a possibility and you may me different to me. The fact that I am underweight for my height was a contributing factor to the anaemia.

Anyway I have recently been prescribed diclofenac instead of ibruprofen (I saw a different doc who agreed the Ibruprofen had stopped working) and this is stronger and in the long term more effective.

Go and see your doctor a different one if you have to, you need at least some pain relief. You may be given something else to take alongside the ibuprofen. (I was told to take paracetamol as well - but don't do anything til you've spoken to your doc as it may make you very ill).

I hope you get things sorted soon, let us know how you get on.
Take care
Lucy
Jan 01:swelling LK: arthoscopy,diagnosed - seronegative monoarthopathy. Symptom free 1yr. June 02 constant, painful, swellings.March 03 - partial synovectomy. Worse swelling. Jan 04 open synovectomy